Iowa, 2013

Hail and Damaging Wind in Iowa, June 24, 2013

June 24, 2013 · NWS OAX · 2 events in 2 counties and zones

Thunderstorms developed into southwest Iowa around sunrise on June 24th north of a stationary front fed by a strong low level jet. These storms developed ahead of a cluster of storms that eventually formed the beginning of a derecho that raced through Iowa and Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed into southwest Iowa around sunrise on June 24th north of a stationary front fed by a strong low level jet. These storms developed ahead of a cluster of storms that eventually formed the beginning of a derecho that raced through Iowa and Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 5:24 AM CST, 6 minutes earlier.

Area forecast discussion, Jun 24, 5:24 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
624 AM CDT MON JUN 24 2013

.AVIATION...
12Z TAFS FOR KOMA...KLNK...AND KOFK.

MORNING STORMS ARE CURRENTLY AFFECTING KOFK/KOMA...AND MAY ALSO
AFFECT KLNK YET BEFORE MOVING AWAY TO THE NORTHEAST. IN
STORMS...MAY SEE VIS DROP TO MVFR BRIEFLY. ONCE THE STORMS HAVE
CLEARED...VFR CONDITIONS ARE EXPECTED THROUGH THE TAF CYCLE.
SOUTHEAST WINDS WILL INCREASE AND BECOME GUSTY LATE THIS MORNING
THROUGH SUNSET. AFTER SUNSET...GUSTS WILL DROP OFF...BUT SUSTAINED
WINDS SHOULD REMAIN AROUND 12-15KT OVERNIGHT. THERE IS A VERY
SMALL CHANCE THAT STORMS COULD PASS NEAR KOFK SOMETIME IN THE
EVENING HOURS...BUT WITH LOW CONFIDENCE ON COVERAGE AND
TIMING...HAVE OPTED TO KEEP MENTION OUT OF THE TAF FOR NOW.

MAYES

&&

.PREV DISCUSSION... /ISSUED 246 AM CDT MON JUN 24 2013/

DISCUSSION...

SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES BROAD SOUTHWESTERLY FLOW
ACROSS THE CENTRAL US...WITH EMBEDDED SHORTWAVES...INCLUDING ONE IN
SOUTHEAST WY/NORTHEAST CO THAT WAS AIDING DEVELOPMENT OF ONGOING
CONVECTION IN SOUTHWEST NEB.  RIBBON OF 12C+ 850MB DEWPOINTS
EXTENDED FROM TX/OK THROUGH KS/NEB AND TOWARD NORTHEAST IA/SOUTHERN
WI/MI.  STEEP 700-500MB LAPSE RATES WERE NOTED FROM EASTERN NEB
THROUGH NV AND SOUTHWARD.

MAIN FORECAST CONCERNS INCLUDE EVOLUTION OF OVERNIGHT CONVECTION
INTO TODAY...THEN TEMPERATURES THROUGH THE WORK WEEK...AND NEAR-MISS
CONVECTIVE POTENTIAL THURSDAY.  CONFIDENCE IS VERY LOW IN WHAT
ONGOING STORMS WILL DO AS THEY PROGRESS EAST.  ENVIRONMENT IS
SUPPORTIVE OF STORMS TO PERSIST ACROSS EASTERN NEB INTO WESTERN
IA...BUT EXTENT IS UNCERTAIN.  HAVE CONTINUED SOME POPS INTO THE
MORNING...AND DO EXPECT STORMS TO CLEAR THROUGH BY LATE MORNING.
STORMS MAY DEVELOP LATER THIS AFTERNOON IN NORTH CENTRAL NEB/SOUTH
CENTRAL SD AND MOVE EAST/NORTHEAST.  HAVE INCLUDED A SLIGHT CHANCE
LATE THIS AFTERNOONT THROUGH THIS EVENING THAT STORMS MAY CLIP THE
FAR NORTHERN COUNTIES...BUT DO THINK THE BULK OF THE ACTIVITY WILL
REMAIN NORTH OF THE AREA.  OVERALL...AS IN THE LAST FEW
DAYS...CONFIDENCE ON CONVECTIVE EVOLUTION OVERALL REMAINS LOW.

FOR TUESDAY THROUGH THURSDAY...PATTERN TAKES A HOT AND DRY
TURN...WITH 850MB TEMPS CLIMBING INTO THE MID 20S C AS UPPER-LEVEL
RIDGE BUILDS IN THE ROCKIES/HIGH PLAINS.  MADE FEW CHANGES HERE...AS
GOING FORECAST FOR HIGHS IS CONSISTENT WITH GUIDANCE TRENDS.  DID
REMOVE POPS DURING THE DAY ON THURSDAY...AS AREA LOOKS FAIRLY
CAPPED...BUT KEPT POPS IN THE SOUTH IN THE EVENING DESPITE SOME
INCONSISTENCY AMONG MODEL SOLUTIONS.  OUR THINKING IS THAT THERE
WILL BE JUST ENOUGH OF A SHORTWAVE IN THE EVENING SLIDING THROUGH
THE NORTHWEST FLOW TO ALLOW AT LEAST A FEW STORMS TO DEVELOP ALONG
THE FRONT...WHICH SHOULD BE IN THE SOUTHERN CWA BY EVENING.

KEPT FRIDAY THROUGH MONDAY DRY...WITH STRONG UPPER-LEVEL RIDGING
OVER THE ROCKIES AND MUCH COOLER 850MB TEMPS THROUGH THE WEEKEND
LEADING TO MORE SEASONABLE READINGS.

MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 24, 3:04 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
404 AM CDT MON JUN 24 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-242315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
404 AM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY MOVE ACROSS CENTRAL TO NORTHEAST NEBRASKA AND
INTO NORTHWEST IOWA THIS MORNING...MAINLY ALONG AND NORTH OF
INTERSTATE 80. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

THUNDERSTORMS MAY MOVE ACROSS NORTHEAST NEBRASKA AND NORTHWEST
IOWA AGAIN LATE THIS AFTERNOON INTO THIS EVENING. SEVERE STORMS
ARE NOT EXPECTED...THOUGH A FEW STORMS MAY CONTAIN SOME GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDEX READINGS ON TUESDAY MAY REACH 100 TO 105 DEGREES AS
TEMPERATURES CLIMB INTO THE MID TO UPPER 90S UNDER HIGH HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MAYES

In the hours before

Special weather statement, Jun 23, 11:53 PM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1253 AM CDT MON JUN 24 2013

IAZ056-069-240630-
SHELBY IA-POTTAWATTAMIE IA-
1253 AM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY AND
NORTHEASTERN POTTAWATTAMIE COUNTIES UNTIL 130 AM CDT...

AT 1252 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR AVOCA...OR 41 MILES NORTHEAST OF OMAHA...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AVOCA...WALNUT AND ELK HORN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4151 9515 4146 9516 4147 9539 4157 9543
      4177 9512 4173 9509 4160 9509 4160 9504
      4151 9504
TIME...MOT...LOC 0552Z 237DEG 16KT 4153 9529

BOUSTEAD
Special weather statement, Jun 24, 5:07 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
607 AM CDT MON JUN 24 2013

NEZ043-050-241130-
BUTLER NE-COLFAX NE-
607 AM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUTLER AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 630 AM CDT...

AT 605 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DAVID CITY...OR 17 MILES SOUTHEAST OF
COLUMBUS...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OCTAVIA...LINWOOD...BRUNO...ABIE AND ROGERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.

&&

LAT...LON 4133 9716 4157 9691 4126 9691 4124 9709
TIME...MOT...LOC 1105Z 225DEG 36KT 4131 9706

BOUSTEAD
Special weather statement, Jun 24, 5:28 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
628 AM CDT MON JUN 24 2013

IAZ080-241200-
MONTGOMERY IA-
628 AM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL
700 AM CDT...

AT 624 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RED OAK...OR 37 MILES NORTH OF TARKIO...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED OAK...ELLIOTT...GRANT AND COBURG.

LAT...LON 4090 9527 4095 9537 4116 9529 4116 9496
      4115 9494
TIME...MOT...LOC 1124Z 211DEG 22KT 4099 9529

BOUSTEAD
Special weather statement, Jun 24, 5:29 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
629 AM CDT MON JUN 24 2013

NEZ033-034-044-241200-
DODGE NE-BURT NE-CUMING NE-
629 AM CDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DODGE...SOUTHWESTERN
BURT AND SOUTHEASTERN CUMING COUNTIES UNTIL 700 AM CDT...

AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCRIBNER...OR 37 MILES EAST OF COLUMBUS...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCRIBNER...HOOPER AND UEHLING.

LAT...LON 4186 9656 4168 9638 4168 9644 4163 9644
      4158 9668 4166 9680
TIME...MOT...LOC 1128Z 233DEG 13KT 4164 9668

BOUSTEAD

The radar

The Omaha radar (KOAX), 96 km away, was scanning. The volume nearest the first event began at 11:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
June 24, 5:30 AM CST
Where
Montgomery County, 1.71 mi ESE of Mc Pherson
Measured
64 kt (74 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.010, -95.300

A home weather station measured a thunderstorm wind gust of 74 mph in the Red Oak area. The winds caused roof damage to farm outbuildings in the area.

Hail, Page

When
June 24, 6:18 AM CST
Where
Page County, 0.87 mi NW of Clarinda
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.740, -95.040

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447980, 448334.